Alert archive / Washington / Winter Weather Advisories in 2012

Winter Weather Advisory 3, NWS Spokane, WA

January 17, 2012Pend Oreille County, Spokane County, Stevens County, Washington; Bonner County, Boundary County, Kootenai County, Idaho

NWS Spokane, WA issued this winter weather advisory at Jan 17, 2012, 10:20 PM PST for Pend Oreille County, Spokane County, Stevens County, Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at Jan 18, 2012, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2012, 10:20 PM PST (06:20 UTC)
In effect from
Jan 18, 2012, 10:00 AM PST
Expired
Jan 18, 2012, 10:00 PM PST
In force
12 hr
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 73 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at Jan 17, 3:40 PM PST, 6 hours 40 minutes earlier.

Area forecast discussion, Jan 17, 3:40 PM PST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
340 PM PST Tue Jan 17 2012

.SYNOPSIS...A pair of snow storms are expected to bring some of
the heaviest snow of the season to the Inland Northwest. The first
storm will produce heavy snow from central Washington through the
Idaho Panhandle on Wednesday, with some of the heaviest
accumulations expected over the Palouse. The second storm on
Thursday will likely take a similar path, bringing heavy snow to
southeast Washington. More storms are expected for the end of the
week.

&&

.DISCUSSION...

...A PAIR OF SNOW STORMS WILL TAKE AIM ON THE PALOUSE AND THE
CENTRAL AND SOUTHERN IDAHO PANHANDLE WEDNESDAY AND THURSDAY...

Tonight...Some retraction of the eastern edge of the snow shadow
off the Cascade crest occurs overnight when a small compact
surface low passes just south of the British Columbia border.
Otherwise the orographic effects of the westerly and southwesterly
component of the wind keep snowfall continuing on over good
portion of East slopes of the North Cascades, North Idaho,the
Washington Palouse and points to its south and east. Once the low
passes perhaps snowfall should decrease in intensity to allow the
Washington Palouse snow advisory to end this evening. Additionally
a convergence zone forming in the lee of Mt Rainier is continuing
to keep its integrity and extend well east...influencing
Ellensburg to Moses Lake to Spokane this afternoon and could well
continue on into the evening. This convergence zone feature can
currently be seen in the radar and visible satellite data.
/Pelatti

Wednesday and Wednesday Night: The 12z and 18z model runs are in
good agreement that northeast Oregon, southeast Washington and the
central and southern Idaho Panhandle will experience the brunt of
the heavy snow on Wednesday/Wednesday night. There is still some
uncertainty where the axis of heaviest snow will occur, but it
does appear that some low elevation spots will receive as much as
a foot of new snow by late Wednesday night. The latest model runs
suggest that this corridor will run from north of Walla Walla to
Pomeroy to Pullman to southern Shoshone county.

This is a complicated storm system. The northern branch of the
polar jet will provide the cold air and the southern branch will
bring the storm system and Pacific moisture. The latest model runs
are insistent that that a low level thermal boundary will set up
over the central Columbia Basin into southeast Washington by
tomorrow morning. Several model runs ago, this low level
boundary was expected to be along the I-90 corridor. The deeper
and colder model solutions from 12z and 18z have shifted the axis
of heaviest snow further south. The low level thermal boundary
may provide some potential for banded precipitation over southeast
Washington, but the big lifting mechanism will be the flood of mid
level warm advection. Strong theta-e advection courtesy of 50-70kt
wind at 700mb will produce a widespread shield of snow from
central Washington to the Idaho Panhandle Wednesday morning
through mid afternoon. The typical precipitation shadow over the
Columbia Basin will be erased by the deep isentropic ascent over
central and eastern Washington. Places like Moses Lake and Ephrata
that typically don't see much snow have a good chance of getting
3-6 inches of snow. Low level easterly flow into the Wenatchee
area will likely enhance snow totals along the central East
Slopes where 4-8 inches look likely. Lewiston also looks to
receive 4-8 inches of snow, which is highly unusual for this low
valley spot. The big winners will likely be over the Palouse into
southern Shoshone county where 8-14 inches may fall. There could
be quite a gradient across Spokane and Kootenai counties with
highest amounts in southern portions reaches of each county. If
the low level boundary sets up further north, like older model
runs suggested, Spokane could still get big snows, but for now it
looks like 4-7 inches for the majority of the metro. The colder
model solutions also have diminished the potential for freezing
rain, and it has been removed from the Moses Lake and Ritzville
forecast.

Thursday and Thursday Night: Another low pressure system is
expected to take a very similar track Thursday and Thursday night.
Deep layer isentropic ascent will not be nearly as impressive with
Thursday's storm since much of the deep tropospheric cold air will
be displaced by Wednesday's storm. However, the potential still
exists for big snow with Thursday's storm. The placement of the
modified arctic boundary will be the key to Thursday's storm. Snow
levels will be especially tricky around Lewiston and Pullman as
the track of the surface low could draw warm air into southeast
Washington changing snow to rain. The 12z-18z models forecast a swath
of 3-6 inches from Ritzville to the Palouse into Shoshone county.
If both Wednesday and Thursday pan out as forecast, two-day totals
of 10-20 inches will occur in places like Pullman, St. Maries and
Rosalia. /GKoch

Friday through Sunday night: The next in the series of Pacific
storms arrives on Friday and Friday night. GEFS anomalies show
that the 850mb low associated with this storm is quite a bit
deeper than average. Also the GEFS along with the 00Z ECMWF
Ensembles don't show excessive spread for this time frame. That
being said it's difficult to completely hang my hat on the timing
of this system given the extended models performance at these time
ranges. Snow will spread across the Cascades during the
day and into the Panhandle by Friday evening. The strength of
this low will cause a stronger push of warm air from the south.
This will raise snow levels over southeast WA and the southern
Panhandle during Friday night. The change from snow to rain should
be confined south of I-90. The ECMWF shows the warm air pushing
all the way to the Canadian border but this is disregarded at this
point, although it is conceivable that this could happen.

The cold front should move through by Saturday morning for a windy
day, not unlike today. Valley temperatures should warm in the 30s
and even low 40s. Snow will be confined to the usual Cascade crest
and Panhandle mountains in this windy pattern. Would have like to
eliminate chances of precip for the Basin and Palouse entirely but
given the timing uncertainties I opted to keep them closer to
climatology.

Yet another system moves through the area on Sunday for more snow
with rain south of I-90.  RJ

&&

.AVIATION...
00Z TAFS: Bands of snow showers will move through the forecast
area this evening. Some of these bands will briefly create MVFR or
IFR conditions. Most of this activity will move into southeast WA
and the southern Panhandle later this evening. Widespread LIFR
snow will develop over the area from south to north late tonight
and Wednesday morning, lasting all day Wednesday. RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        18  20  15  27  23  34 /  60 100  70  80  70  70
Coeur d'Alene  17  20  16  27  24  36 /  70 100  80  80  70  70
Pullman        25  27  24  33  31  38 /  90 100 100 100  90  70
Lewiston       29  33  30  38  34  42 /  90 100  70 100  80  60
Colville       13  21  16  26  22  32 /  50  90  60  40  50  70
Sandpoint      13  21  16  24  22  33 /  60  90  80  80  70  80
Kellogg        21  22  22  25  25  35 / 100 100 100 100 100  80
Moses Lake     19  23  16  26  22  33 /  30 100  50  80  50  50
Wenatchee      18  21  14  25  24  31 /  30 100  50  70  30  50
Omak           10  16   8  20  17  30 /  20  80  40  40  30  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 4 AM Wednesday to 4 AM PST Thursday
     for Lewis and Southern Nez Perce Counties-Lewiston Area.

     Winter Storm Watch from Wednesday morning through Thursday
     afternoon for Northern Panhandle.

     Winter Storm Warning until 4 PM PST Thursday for Coeur d'Alene
     Area-Idaho Palouse.

     Winter Storm Warning until 4 AM PST Friday for Central Panhandle
     Mountains.

WA...Winter Storm Warning from 4 AM Wednesday to 4 AM PST Thursday
     for Lower Garfield and Asotin Counties-Northeast Blue
     Mountains.

     Winter Weather Advisory until 10 PM PST this evening for
     Washington Palouse.

     Winter Storm Warning from 4 AM Wednesday to 4 PM PST Thursday
     for Moses Lake Area-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

     Winter Storm Watch from Wednesday morning through Thursday
     afternoon for Northeast Mountains.

     Winter Storm Warning until 10 PM PST Wednesday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Jan 17, 7:02 AM PST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
702 AM PST TUE JAN 17 2012

IDZ001>004-026-027-WAZ031>038-041>044-181515-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
702 AM PST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WARNINGS...ADVISORIES AND WATCHES ARE IN EFFECT FOR NEARLY ALL OF
EASTERN WASHINGTON AND NORTH IDAHO THROUGH THURSDAY.

A SERIES OF COLD AND MOIST WEATHER SYSTEMS WILL PRODUCE
SIGNIFICANT SNOW ACCUMULATIONS FOR ALL OF EASTERN WASHINGTON AND
NORTH IDAHO...ESPECIALLY WEDNESDAY AND THURSDAY MORNING. FREEZING
RAIN OR SLEET WILL BE POSSIBLE ACROSS THE COLUMBIA BASIN
WEDNESDAY. GUSTY WINDS WILL PRODUCE POCKETS OF BLOWING AND
DRIFTING SNOW...ESPECIALLY IN THE MOUNTAINS OF NORTH IDAHO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEE ABOVE DETAILS CONCERNING THE HAZARDOUS WEATHER THROUGH
THURSDAY NIGHT.

In the hours before

Local storm report, Jan 17, 8:39 PM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
839 PM PST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       1 NW PLAIN              47.77N 120.67W
01/17/2012  M12.7 INCH       CHELAN             WA   COCORAHS

            12.7 INCHES SINCE 8 AM. SNOW DEPTH 28.0 INCHES

&&

JCOTE

Nearby

Winter Weather Advisories in Washington, 2012Winter Weather Advisories in Idaho, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.